advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bloomington, Minnesota, USA:

My 88 year mother has type 2 diabetes and has been on insulin for about 20 years. This afternoon, her blood sugar was 211 mg/dl [11.3 mmol/L], she took her usual 10 units of insulin (in her leg), ate dinner and rode her stationary bike about 10 minutes after dinner. At 8:00 pm, she had a 37 mg/dl [2.1 mmol/L] blood glucose reading, so she immediately took orange juice and toast with jam and a glucose tablet. One-half hour later, she called me and we took another reading which was 97 mg/dl [5.4 mmol/L] reading. At 9:30 pm I called again, and she took another reading which was 167 mg/dl [9.3 mmol/L]. I told her to take her normal evening snack of milk and graham crackers and put a glucose tablet by her bed. She went to the doctor last week because we believe she did not take her morning 35 unit shot and had high readings. She says she feels fine, but is very worried about the readings.

I am very new at dealing with mom's diabetes, and she is forgetting more and more at her age. She is calling me for directions, and I do not know what to say. The doctor says hello and goodbye and nothing else (she lives in a small town with a small clinic). How dangerous is her situation? Why the drop in about two hours? What should I do?

Answer:

This is a very complicated scenario. I am not sure I can account for everything. First, exercise does decrease blood sugars. Therefore, the exercise and the insulin were having similar effects on the blood sugar. Second, variability in eating is always a concern. Third, there is a day-to-day variation in insulin's effects. Fourth, I would suggest other safeguards. An insulin checkoff sheet which requires your mom to sign off on an administered dose of insulin and blood sugar will help with compliance. Finally, I would contact your nearest diabetes education team for more support and suggestions.

JTL

[Editor's comment: I am assuming that your mother lives alone -- which is not an ideal situation for a woman her age who takes insulin. You might want to set up an appointment with your mother and her doctor. If this is becoming an increasing problem, she may need additional support from a roommate or a visiting nurse to help her with her diabetes management. SS]

DTQ-20010211003409
Original posting 25 Feb 2001
Posted to Behavior and Community Resources

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.